Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Goodland, KS

June 25, 2002Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2002, 11:30 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 11:30 PM CDT (04:30 UTC)
Expired
Jun 26, 2002, 12:30 AM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 11:31 PM CDTThunderstorm Wind 51 MMc Cook Arpt, NE
Jun 25, 11:40 PM CDTThunderstorm Wind 56 EMc Cook, NE
Jun 26, 12:00 AM CDTThunderstorm Wind 52 ETrenton, NEFour to six-inch diameter tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 260430
SVRGLD
NEC087-145-260530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1230 AM CDT

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF CULBERTSON
  TO 8 MILES SOUTHWEST OF TRENTON...OR FROM 10 MILES NORTHWEST OF
  MCCOOK TO 8 MILES SOUTHWEST OF TRENTON...MOVING SOUTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCOOK AT 1150 PM CDT
  INDIANOLA AT 1210 AM CDT
  BARTLEY AT 1220 AM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

&&

LAT...LON 4033 10104 4005 10131 4004 10040 4032 10026

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:25 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Jun 25, 2:25 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT TUE JUN 25 2002

TSTM CHANCES...TSTM TIMING AND TEMPERATURES ARE THE FORECAST
CHALLENGES.

TONIGHT...LOW LEVEL UPSLOPE SELY FLOW EXPECTED TO INITIATE TSTMS
ACROSS ERN CO...WHICH THEN WILL PROPAGATE SEWD THIS EVENING. WILL
INCLUDE HIGHEST POPS ACROSS ERN CO ZONES...DECREASING FURTHER EWRD.
STORMS MAY CONTINUE UNTIL AFTER MIDNIGHT SO WILL PUT IN A TIME
DELINEATOR.

WED...LOW LEVEL CONVERGENCE BOUNDARY APPEARS TO SET UP ACROSS THE
SRN HALF OF THE ZONES IN THE AFTERNOON. WILL INCLUDE HIGHEST POPS
ACROSS THE SRN ZONES. HIGHS SHOULD BE BACK INTO THE 90S WITH 850 TEMPS
NEAR 28C.

THU...LOW LEVEL UPSLOPE SELY FLOW SHOULD KEEP TSTMS CONFINED MOSTLY
TO THE ERN CO FTHLLS...BUT STORMS MAY DRIFT EWRD ACROSS THE ERN CO
ZONES SO WILL GO WITH LOW POPS THERE. HIGHS SHOULD BE A FEW DEGREES
WARMER WITH LESS CLOUD COVER.

FRI...NON DESCRIPT UPPER FLOW PREVAILS. SELY LOW LEVEL WINDS SHOULD
KEEP TSTMS NEAR THE CO FRONT RANGE...SO WILL GO WITH A DRY FORECAST.

SAT-TUE...UPPER RIDGING EXPECTED TO KEEP TSTM CHANCES MINIMAL. WITH
NO APPARENT BOUNDARIES AND LIMITED MOISTURE...WILL KEEP THESE DAYS
DRY. MRF MEX GUIDANCE HIGHS LOOK TOO COOL BASED ON MRF PROGGED 850
MB TEMPERATURES.

.GLD...NONE.

RUBIN

In the hours before

Local storm report, Jun 25, 11:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT TUE JUN 25 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    13 N GOODLAND             KS   65 MPH TSTM GUST
06/25/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.